Colorado, 2009

Tornadoes in Colorado, May 24, 2009

May 24, 2009 · NWS BOU · 2 events in 2 counties and zones

Two weak tornadoes touched down in Adams and Douglas Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two weak tornadoes touched down in Adams and Douglas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 2:30 AM MST, 10 hours 42 minutes earlier.

Area forecast discussion, May 24, 2:30 AM MST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT SUN MAY 24 2009

.SHORT TERM...SHOWERS GRADUALLY DIMINISHING ACROSS THE FORECAST AREA
EARLY THIS MORNING AS AIRMASS SLOWLY STABILIZES.  HOWEVER...THIS
WILL BE SHORT-LIVED AS DAYTIME HEATING KICKS IN AND DESTABILIZES
AGAIN.  IN ADDITION...THE WEAK TROUGH AXIS AND ASSOCIATED WEAK Q-G
VERTICAL MOTION NOW LOCATED OVER UTAH WILL BE APPROACHING COLORADO
THIS AFTERNOON.  THIS WILL ALSO BRING SLIGHT MID LEVEL COOLING AND
ADD TO THE DESTABILIZATION.  FINALLY...SURFACE TROUGH DOES NOT SEEM
TO BE IN A HURRY TO SHIFT EASTWARD WITH ONLY A VERY WEAK WESTERLY
COMPONENT ALOFT.  AS A RESULT...THIS SHOULD KEEP MAINLY SOUTHERLY
FLOW ACROSS THE PLAINS WITH LITTLE IF ANY DOWNSLOPE ALONG THE FRONT
RANGE.  FOR THE REASONS MENTIONED ABOVE...HAVE INCREASED POPS INTO
THE SCATTERED CATEGORY FOR ALL OF THE PLAINS INCLUDING THE FRONT
RANGE METRO AREAS THIS AFTERNOON.  BY THIS EVENING...SOUTHERLY LOW
LEVEL FLOW AND PASSING WEAK SHORT WAVE IS EXPECTED TO AID A BAND OF
ORGANIZED CONVECTION ACROSS THE PLAINS.  HIGHEST THREAT AFTER 00Z
WILL BE SHIFTING TO THE NORTHEASTERN CORNER WHERE LIKELY POPS ARE
WARRANTED GIVEN TODAYS SCENARIO AND SOUTHERLY FEED OF HIGHER THETA-E
AIR.

STORM MOTION TODAY SHOULD AVERAGE CLOSER TO 10 KNOTS...A BIT FASTER
THAN YESTERDAY.  STILL CANT RULE OUT LOCALLY HEAVY RAINFALL THOUGH
GIVEN HIGH PRECIPITABLE WATER VALUES RANGING BETWEEN 0.80 AND 0.90
INCH.  WE HAVE RECEIVED A COUPLE OF LANDSPOUT/FUNNEL CLOUD REPORTS
THE LAST TWO DAYS AND WOULD NOT BE SURPRISED TO GET A COUPLE MORE
TODAY ALONG ANY SURFACE CONVERGENCE BOUNDARIES...WHICH AGAIN SHOULD
BE JUST EAST OF I-25.  THREAT OF ANY SEVERE HAIL OR WIND IS STILL
LOW GIVEN MARGINAL INSTABILITY AND WEAK WIND SHEAR.

.LONG TERM...FEW CHANGES WERE MADE TO THE GRIDS IN THE LONG TERM
WITH A RATHER WEAK FLOW PATTERN OVER THE AREA THROUGH MUCH OF THE
PERIOD.  A SURFACE FRONT IS STILL SCHEDULED TO COME OVER THE PLAINS
SOMETIME ON MONDAY BEHIND A SHORT WAVE SCOOTING BY TO OUR NORTH.
THIS SHOULD COOL THINGS DOWN A BIT AND KEEP SOME MOISTURE AROUND FOR
MORE CONVECTIVE PRECIPITATION ON MONDAY AND EARLY TUESDAY.  SOME
RIDGING AND DRYING IS PROGGED TO INFLUENCE THE CWA BY MID TO LATE
WEEK WHICH IS REFLECTED IN THE LOWER PRECIPITATION CHANCES AND
WARMER TEMPERATURES AS THE WEEK WEARS ON.

&&

.AVIATION...SOUTHERLY FLOW HAS YET TO DEVELOP SO AREAS OF FOG AND
LOW IFR CEILINGS HAVE DEVELOPED ACROSS PORTIONS OF THE FRONT RANGE
INCLUDING DIA.  FLOW IS EXPECTED TO TURN MORE SOUTHERLY BY 14-16Z
WITH FOG LIFTING AND STRATUS BREAKING UP THEN.  MAIN THREAT FOR
THUNDERSTORMS WOULD BE FROM 21Z-02Z.  OTHERWISE...VFR CONDITIONS
WILL PREVAIL AFTER FOG/STRATUS DISSIPATES THIS MORNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/ET
Hazardous weather outlook, May 24, 12:11 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
111 PM MDT SUN MAY 24 2009

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
111 PM MDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS DEVELOPING IN THE HIGH COUNTRY LATE THIS
MORNING WILL SPREAD EAST-NORTHEAST ONTO THE ADJACENT HIGH PLAINS BY
EARLY TO MID-AFTERNOON. A SECOND AREA OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP AROUND MID-AFTERNOON ACROSS THE NORTHEAST
CORNER OF THE STATE. STORMS ARE EXPECTED TO MOVE FASTER TODAY.
HOWEVER BECAUSE OF AMPLE HUMIDITY AND FAIRLY STRONG LIFT PRODUCED BY
AN UPPER AIR DISTURBANCE PASSING OVER THE OUTLOOK AREA LATER
TODAY...SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH UP TO AN INCH IN
UNDER 30 MINUTES...WHICH MAY CAUSE MINOR FLOODING ESPECIALLY IN
URBAN AREAS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL...POSSIBLY
ACCUMULATING TO A FEW INCHES ON THE PLAINS. INCREASING WIND SHEAR
DEVELOPING AHEAD OF THIS DISTURBANCE MAY ALSO SPAWN ISOLATED FUNNEL
CLOUDS OR POSSIBLY A SHORT-LIVED WEAK TORNADO KNOWN AS A LANDSPOUT
ESPECIALLY EAST OF I-25 LATE THIS AFTERNOON.

CONDITIONS SHOULD IMPROVE FROM WEST TO EAST OVERNIGHT WITH THIS
UPPER AIR WEATHER DISTURBANCE EXITING THE AREA BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUFFICIENT MOISTURE AND INSTABILITY WILL REMAIN OVER THE FORECAST
AREA TO PRODUCE MAINLY LATE DAY SHOWERS AND THUNDERSTORMS MONDAY AND
TO A LESSER EXTENT TUESDAY.   LIGHT WINDS MAY ALLOW SOME SLOW MOVING
STORMS TO DUMP SUFFICIENT RAINS...CAUSING MINOR FLOODING.  DRIER AND
SOMEWHAT WARMER CONDITIONS ARE EXPECTED FROM WEDNESDAY INTO NEXT
WEEKEND...ALTHOUGH THERE WILL STILL BE A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. SPOTTERS ARE
ASKED TO RELAY HEAVY RAINFALL AMOUNTS...HAIL STONES OF AT LEAST 3/4
INCH IN DIAMETER OR ANY OTHER SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

BAKER/RJK

In the hours before

Special weather statement, May 24, 12:00 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
100 PM MDT SUN MAY 24 2009

COZ040-242030-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
100 PM MDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WESTERN ADAMS COUNTY
  CENTRAL DENVER COUNTY

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING LANDSPOUTS.  THIS STORM WAS
LOCATED OVER CENTRAL COMMERCE CITY...OR 6 MILES NORTH OF
DENVER...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BARR LAKE...
SOUTHWESTERN DENVER INTERNATIONAL AIRPORT...THORNTON...SOUTHEASTERN
NORTHGLENN...NORTHERN DENVER AND COMMERCE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORM OUTFLOWS OCCASIONALLY PRODUCE LANDSPOUTS WHICH ARE
WEAK...SHORT-LIVED TORNADOES. THESE WEAK TORNADOES ARE CAPABLE OF
PRODUCING MINOR DAMAGE SO IF ONE OF THESE TORNADOES IS OBSERVED MOVE
TO A PLACE OF SAFETY.

&&

LAT...LON 3999 10494 3997 10469 3975 10483 3976 10505
TIME...MOT...LOC 1959Z 208DEG 12KT 3981 10493
Special weather statement, May 24, 12:11 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
111 PM MDT SUN MAY 24 2009

COZ040-045-241945-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
111 PM MDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ARAPAHOE COUNTY
  WESTERN ADAMS COUNTY
  NORTHEASTERN DENVER COUNTY

AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING LANDSPOUTS.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL AURORA...OR 12 MILES EAST OF
DENVER...MOVING NORTHEAST AT 10 MPH AND MAY AFFECT DENVER
INTERNATIONAL AIRPORT.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
AFB...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER...EAST
CENTRAL COMMERCE CITY AND NORTHERN AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORM OUTFLOWS OCCASIONALLY PRODUCE LANDSPOUTS WHICH ARE
WEAK...SHORT-LIVED TORNADOES. THESE WEAK TORNADOES ARE CAPABLE OF
PRODUCING MINOR DAMAGE SO IF ONE OF THESE TORNADOES IS OBSERVED MOVE
TO A PLACE OF SAFETY.

&&

LAT...LON 3999 10470 3996 10446 3964 10470 3971 10489
TIME...MOT...LOC 1909Z 212DEG 12KT 3977 10474
Special weather statement, May 24, 12:49 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
149 PM MDT SUN MAY 24 2009

COZ040-043-045-242015-
CENTRAL AND SOUTH WELD COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
149 PM MDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ADAMS COUNTY
  EXTREME NORTHEASTERN DENVER COUNTY
  EXTREME SOUTH CENTRAL WELD COUNTY

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING LANDSPOUTS.  THIS STORM WAS
LOCATED OVER CENTRAL ADAMS COUNTY...OR 25 MILES NORTHEAST OF
DENVER...MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY
JUST EAST OF DENVER INTERNATIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORM OUTFLOWS OCCASIONALLY PRODUCE LANDSPOUTS WHICH ARE
WEAK...SHORT-LIVED TORNADOES. THESE WEAK TORNADOES ARE CAPABLE OF
PRODUCING MINOR DAMAGE SO IF ONE OF THESE TORNADOES IS OBSERVED MOVE
TO A PLACE OF SAFETY.

&&

LAT...LON 4004 10455 4004 10429 3982 10435 3981 10461
      3993 10461
TIME...MOT...LOC 1947Z 211DEG 18KT 3993 10457

The radar

The Denver radar (KFTG), 31 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Adams

When
May 24, 1:12 PM MST
Where
Adams County, 1.59 mi W of Adams City
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.830, -104.900

A small tornado touched down but did no damage.

Tornado, Douglas

When
May 24, 2:42 PM MST to 2:48 PM MST
Where
Douglas County, 2.56 mi NW of Acequia
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.529, -105.030

A small tornado touched down and damaged a picnic table at a Douglas County Sheriff training facility.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165835, 165837.